Alert archive / Texas / High Wind Warnings in 2019
High Wind Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind warning at Feb 16, 2019, 2:53 PM CST for 4 counties in Texas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2019, 2:53 PM CST (20:53 UTC)
- Expired
- Feb 16, 2019, 7:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 2:55 PM CST | HIGH SUST WINDS 44 | 6 Wsw Adrian, TX | |
| Feb 16, 2:58 PM CST | HIGH SUST WINDS 44 | 7 Sse Amarillo, TX | |
| Feb 16, 4:21 PM CST | HIGH SUST WINDS 40 | 9 N Amarillo, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 109 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WWUS74 KAMA 162053 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 253 PM CST Sat Feb 16 2019 TXZ011-016-170100- /O.UPG.KAMA.WI.Y.0005.000000T0000Z-190217T0000Z/ /O.NEW.KAMA.HW.W.0001.190216T2053Z-190217T0100Z/ Oldham-Deaf Smith- Including the cities of Vega and Hereford 253 PM CST Sat Feb 16 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING... The National Weather Service in Amarillo has issued a High Wind Warning, which is in effect until 7 PM CST this evening. The Wind Advisory is no longer in effect. * Timing...Until 7 PM this evening. * Winds...West 35 to 45 mph with gusts up to 60 mph. * Impacts...High winds can blow down small outbuildings and break limbs. Sudden wind gusts can cause drivers to lose control... especially in lightweight or high profile vehicles. Strong winds can cause blowing dust...reducing visibility... and cause flying debris. Isolated power outages could be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise extreme caution...especially those in lightweight or high profile vehicles. Stay alert for the possibility of flying debris or downed power lines. People should secure loose outdoor items. && $$ TXZ012-017-170100- /O.NEW.KAMA.HW.W.0001.190216T2053Z-190217T0100Z/ Potter-Randall- Including the cities of Amarillo and Canyon 253 PM CST Sat Feb 16 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING... The National Weather Service in Amarillo has issued a High Wind Warning, which is in effect until 7 PM CST this evening. * Timing...Until 7 PM this evening. * Winds...West 35 to 45 mph with gusts up to 60 mph. * Impacts...High winds can blow down small outbuildings and break limbs. Sudden wind gusts can cause drivers to lose control... especially in lightweight or high profile vehicles. Strong winds can cause blowing dust...reducing visibility... and cause flying debris. Isolated power outages could be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise extreme caution...especially those in lightweight or high profile vehicles. Stay alert for the possibility of flying debris or downed power lines. People should secure loose outdoor items. && $$ TXZ001-006-170000- /O.CON.KAMA.WI.Y.0005.000000T0000Z-190217T0000Z/ Dallam-Hartley- Including the cities of Dalhart, Hartley, and Channing 253 PM CST Sat Feb 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * Timing...Until 6 PM this evening. * Winds...West 30 to 35 mph with gusts up to 55 mph. * Impacts...Sudden wind gusts can cause drivers to lose control... especially in lightweight or high profile vehicles. Strong winds can cause blowing dust...reducing visibilities... and cause flying debris. Light outdoor objects could be moved by the strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should exercise caution while driving in the wind advisory area. Stay alert to sudden gusts of wind which may cause you to lose control of your vehicle. Extra attention should be given to drivers of high profile vehicles. Secure outdoor items. && $$
1 follow-up statement
786 WWUS74 KAMA 170108 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 708 PM CST Sat Feb 16 2019 TXZ011-012-016-017-170215- /O.EXP.KAMA.HW.W.0001.000000T0000Z-190217T0100Z/ Oldham-Potter-Deaf Smith-Randall- Including the cities of Vega, Amarillo, Hereford, and Canyon 708 PM CST Sat Feb 16 2019 ...HIGH WIND WARNING HAS EXPIRED... Winds have fallen below 40 mph. $$ Beat
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Feb 16, 11:52 AM CST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 16, 11:52 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
1152 AM CST Sat Feb 16 2019
.AVIATION...18z TAFS...
VFR conditions should prevail at all TAF sites as low clouds are
clearing out from west to east across the Panhandles. IFR
conditions still remain at KGUY, but that should end around
1830-19z. Winds will pick up out of the west this afternoon, and
be in the 25 to 35kt range, with gusts around 45kts. Strongest
winds will mainly be at KDHT, but wont rule those gusts out at
KAMA as well. Wind shift out of the north northwest around 3z
across the OK Panhandle and then should be through the southern TX
Panhandle by 06z tonight. 15 to 20 kt winds possible with the wind
shift, but should lighten up to less than 10kts out of the north
by 12z.
Weber
&&
.PREV DISCUSSION... /Issued 958 AM CST Sat Feb 16 2019/
UPDATE...
Some adjustments made, mainly on the Fire Weather side. Running
the previous fuels observed yesterday with today's winds puts the
western Texas Panhandle in critical Fire Weather today. Red Flag
Warning has been issued to account for this, with elevated Fire
Weather still in place for the other Panhandle areas mentioned in
the Fire Weather Discussion.
Observations have come in as well as reports from the Panhandle
and Pampa area of 1/2 to 1/4 mile visibility and freezing fog,
therefore a Freezing Fog Advisory is in effect until 12 PM.
Weber
PREV DISCUSSION... /Issued 424 AM CST Sat Feb 16 2019/
SHORT TERM (Through Sunday)...
An upper trough will approach the Panhandles from the Great Basin
region and central Rockies today. A surface low over northeast New
Mexico and another over northeastern Colorado with a frontal
boundary extending south across eastern New Mexico and eastern
Colorado will begin to retreat back to the east today. The surface
low over southeastern Colorado and northeast New Mexico will deepen
today and allow for the winds to increase behind the retreating
frontal boundary from west to east. The strongest winds will be
mainly near the Texas and New Mexico state line this afternoon where
westerly winds will increase briefly to 25 to 35 mph with gusts near
50 mph. A wind Advisory has been issued for the far western Texas
Panhandle.
As the surface low drops southeast across the Panhandles this
evening, a cold front will push through the forecast area overnight
tonight shifting the winds to the northwest and north. Cool surface
surface high builds into the Panhandles Sunday with a moist but cool
upslope surface flow commencing.
Schneider
LONG TERM (Sunday night through Friday)...
Highlights for this forecast package include the cold airmass that
will stick around through early next week, snowfall chances during
this time beginning Sunday night and going (not necessarily
nonstop) through Tuesday night, and finally temperatures edging
back around normal starting Friday.
Models are in pretty good agreement through about Wednesday until we
start to see some divergence from one another. At this time, cannot
get too overly excited about snowfall amounts Day3 and Day4. That
being said, there is some building confidence for accumulating
snowfall across the Panhandles.
Troughing over the west coast starts to develop Sunday night, with
several embedded small pieces of energy ejecting out over the Plains
starting around this time. With the main trough still digging south
and meandering out west, the chances for precipitation will be
limited to the northwest as the trough continues to amplify. Its not
until Monday night/Tuesday we start to see the trough progress
eastward and start to move the vorticity max over the area. This
is when the best chance for snowfall will begin. Isentropic lift
will likely be the main culprit for our snowfall chances as the
upper level jet pushes east of the area. No front around, but
northeast upslope flow at the surface should help aid in lift.
Moisture within the column is shallow, especially the dendritic
growth zone. Snowfall should be light, but with the trough slowly
pushing east, could see some longer duration snowfall which could
make up for lower snowfall rates. Some models are suggesting
higher snowfall amounts (6"+) across our far western/northwestern
zones which would put us in warning criteria. Trended snowfall
amounts slightly higher from the previous forecast to account for
this, but still going below warning criteria at this time.
Confidence is high for snowfall, especially the Monday night
through Tuesday time frame, but there still remains some
timing/coverage and amount uncertainties. With the main trough
meandering out west, its hard to gauge exactly when the main
energy will impact the area. One thing is for sure, cold air will
stick around through at least Tuesday night. We could have
temperatures below freezing starting Sunday night and going for
about 54-60 hours. Wind chill values in the morning will be cold
during this time, with Tuesday being the worst around zero to
minus 5. A cold start to the work week nonetheless.
Guerrero
FIRE WEATHER...
Elevated fire weather conditions may approach critical in the far
southwest Texas Panhandle this afternoon, but reluctant to issue a
Red Flag Warning at this time. Biggest concern is the retreating
frontal boundary around mid to late afternoon will allow for
downsloping westerly 20 foot winds to increase across the far
western Texas Panhandle as the surface low deepens over northeast
New Mexico and southeast Colorado. Low cloudiness this morning will
linger until mid to late morning holding back the start of the
stronger winds until around mid afternoon. Minimum afternoon
relative humidities will fall to around 15 to 20 percent across the
western Oklahoma and Texas Panhandles and also the central Texas
Panhandle by late this afternoon. RFTIs today expected to be around
3 to 4 which would result in high end elevated fire weather possibly
approaching to near critical should the winds increase earlier or
last longer than currently forecast.
Schneider
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 64 25 50 16 32 / 0 0 0 10 10
Beaver OK 45 18 41 13 25 / 0 5 0 10 30
Boise City OK 57 17 45 11 23 / 0 5 5 50 40
Borger TX 61 25 51 17 31 / 0 0 0 20 20
Boys Ranch TX 63 24 52 16 33 / 0 0 5 20 20
Canyon TX 65 24 52 18 34 / 0 0 0 10 10
Clarendon TX 55 26 50 18 35 / 0 0 0 5 5
Dalhart TX 59 18 48 15 27 / 0 0 5 40 30
Guymon OK 57 19 43 13 25 / 0 5 0 40 30
Hereford TX 64 24 53 18 35 / 0 0 0 10 10
Lipscomb TX 45 23 45 14 29 / 0 0 0 10 20
Pampa TX 57 24 49 15 31 / 0 0 0 10 10
Shamrock TX 47 25 49 18 35 / 0 0 0 5 5
Wellington TX 50 26 50 20 37 / 0 0 0 5 5
&&
.AMA Watches/Warnings/Advisories...
TX...Freezing Fog Advisory until noon CST today for the following
zones: Carson...Gray.
Red Flag Warning until 9 PM CST this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
Wind Advisory until 6 PM CST this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...None.
&&
89/89/11/24/11Hazardous weather outlook, Feb 16, 9:24 AM CST, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 924 AM CST Sat Feb 16 2019 OKZ001>003-TXZ001>020-317-162300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 924 AM CST Sat Feb 16 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Freezing fog will reduce visibility to a quarter mile or less in portions of Carson and Gray Counties until Noon today. Critical fire weather conditions are expected across the western Texas Panhandle with 20 foot west winds of 25 to 35 mph with gusts near 55 mph and minimum afternoon humidities of around 15 to 20 percent. Elevated fire weather conditions are expected across the northwestern Oklahoma Panhandle and central Texas Panhandle this afternoon with 20 foot west winds of 20 to 35 mph with gusts to near 50 mph and minimum afternoon humidities of around 15 to 20 percent. A Wind Advisory is in effect for the western Texas Panhandle this afternoon for west winds of 25 to 35 mph with gusts near 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snowfall accumulations will be possible across much of the Oklahoma and Texas Panhandles Sunday night through Tuesday night. Winter weather highlights may become necessary during parts of this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 4:27 AM CST | Wind Advisory | AMA | Dallam, Deaf Smith, Hartley, Oldham | 14 hr |
| Feb 16, 9:04 AM CST | Freezing Fog Advisory | AMA | Carson, Gray | 3 hr |
| Feb 16, 9:05 AM CST | Red Flag Warning | AMA | Dallam, Deaf Smith, Hartley, Oldham | 12 hr |
Nearby
High Wind Warnings in Texas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.